Deadly Meth Overdoses On The Rise In The U.S.
Methamphetamine (or “meth”) is a highly addictive drug. As a stimulant, it speeds up your central nervous system. People who use large amounts of the drug may overdose. A meth overdose can lead to organ damage, heart attack, stroke, and death.
Since 2010, fatal meth overdoses in the U.S. have skyrocketed. Many of these deaths also involve fentanyl, a synthetic opioid dominating the illicit drug supply.
Study Finds Sharp Increase Of Deadly Meth Overdoses
According to a 2023 study, the number of U.S. overdose deaths involving methamphetamine increased from 608 in 1999 to 52,400 in 2021. Much of this 50-fold increase occurred between 2010 and 2021.
In 2021, 61% of deadly meth overdoses also involved heroin or fentanyl. Heroin is a powerful semi-synthetic opioid. Fentanyl is a synthetic (human-made) opioid that’s up to 50 times stronger than heroin.
The study used data from the Centers for Disease Control and Prevention (CDC). It was led by Rachel Hoopsick, an assistant professor of epidemiology at the University of Illinois Urbana-Champaign.
The Rise Of Fatal Meth Overdoses, Explained
Hoopsick attributes the increase in fatal meth overdoses to multiple causes, including the rise of fentanyl, lack of knowledge about meth overdoses, and lack of access to meth addiction treatment.
The Rise Of Fentanyl
Most fatal overdoses that involve methamphetamine also involve opioids like heroin and fentanyl. Meth becomes much more deadly when mixed with these substances.
In 2013, the CDC noted a significant increase in overdose deaths involving fentanyl. Since then, the drug has become a major contributor to the nation’s overdose crisis.
Some people mix meth and fentanyl on purpose. Often, they believe the myth that fentanyl and other opioids can prevent or reverse a meth overdose. In reality, opioids only make meth more dangerous.
Other people mix meth and fentanyl by accident.
Because fentanyl is relatively cheap to manufacture, many drug traffickers add it to other substances, including meth. In most cases, you can’t tell when meth has been laced with fentanyl. That means anyone who uses meth could accidentally ingest fentanyl and overdose.
According to Hoopsick and other addiction researchers, we can reduce overdose deaths that involve fentanyl-laced drugs by increasing access to harm reduction services such as:
- fentanyl test strips
- naloxone (brand name Narcan), a medication that can quickly reverse an opioid overdose
- safe consumption safes, which are facilities where people can use drugs under the supervision of trained professionals
Lack Of Knowledge About Meth Overdose
News stories about the overdose crisis tend to focus on opioids. As a result, many people know the signs of opioid overdose, such as slowed breathing, bluish skin, and gurgling noises. Meth overdoses, on the other hand, are much less understood.
Compared to the signs of opioid overdose, the signs of meth overdose are more likely to vary from person to person. The most common signs include:
- fast breathing
- fast or irregular heartbeat
- increased blood pressure
- increased body temperature
- chest pain
Some people also experience psychosis. Psychosis is a temporary loss of connection with reality. It often causes paranoia (irrational suspicion of others), delusions (beliefs that aren’t based in reality), and hallucinations (seeing, hearing, or feeling things that aren’t there).
If you think you or someone you know is overdosing on meth, call 911 right away.
Also, administer Narcan if you have it. This medication can restore a person’s breathing and prevent a fatal overdose if they also ingested fentanyl, heroin, or other opioids. If the person has not ingested opioids, Narcan will not cause harm. That’s why you should administer it even if you’re not sure that the person used opioids.
Lack Of Access To Meth Addiction Treatment
Meth addiction is a serious disease that makes you feel unable to stop using meth. Other symptoms may include:
- frequent cravings for meth
- tolerance (needing increasingly higher or more frequent doses of meth to feel the desired effects)
- physical dependence (experiencing withdrawal symptoms, such as depression and anxiety, when you don’t use meth)
- loss of interest in activities once enjoyed
When left untreated, meth addiction often leads to an overdose. Unfortunately, many people have trouble finding treatment programs that offer evidence-based treatments for meth addiction. Unlike opioid addiction, meth addiction cannot be managed with medications.
However, there are evidence-based therapies proven to help treat meth addiction, including cognitive behavioral therapy and contingency management.
In cognitive behavioral therapy, a therapist helps you change unhelpful beliefs and behaviors that contribute to your meth use. In contingency management, you receive cash or other rewards for staying meth-free. These rewards can help you stay motivated as you navigate recovery.
To learn more about meth addiction treatment, please reach out to Spring Hill Recovery Center. Nestled in the peaceful woodlands, our addiction treatment programs offer personalized, comprehensive care to help you or your loved one stay healthy.
Written by Spring Hill Editorial Team
©2023 Spring Hill Recovery Center | All Rights Reserved
This page does not provide medical advice.
- Centers for Disease Control and Prevention — Fentanyl Facts https://www.cdc.gov/stopoverdose/fentanyl/index.html
- Centers for Disease Control and Prevention — Understanding the Opioid Overdose Epidemic https://www.cdc.gov/opioids/basics/epidemic.html
- National Institute on Drug Abuse — Methamphetamine DrugFacts https://nida.nih.gov/publications/drugfacts/methamphetamine
- University of Illinois Urbana-Champaign — Study finds 'staggering increase' in methamphetamine deaths tied to opioid co-use https://news.illinois.edu/view/6367/548454463
- U.S. News — U.S. Deaths Involving Meth Are Skyrocketing, Fentanyl a Big Factor https://www.usnews.com/news/health-news/articles/2023-02-21/u-s-deaths-involving-meth-are-skyrocketing-fentanyl-a-big-factor